|Home | About | Journals | Submit | Contact Us | Français|
Prior to the late 1990s, standard practice recommended that women be prescribed hormone therapy (HT, estrogen with or without progestin) for both primary and secondary prevention of cardiovascular disease.(1) In 1998 the Heart and Estrogen/ Progestin Replacement Study (HERS)(2) reported an increase in cardiovascular events among women with a history of cardiovascular disease treated with conjugated equine estrogen and medroxyprogesterone acetate. The immediate response was that hormone therapy (HT) was inappropriate for secondary prevention but still retained a role of primary prevention of cardiovascular disease.(3) In 2002, the Women's Health Initiative (WHI) investigators(4) reported an increase in the composite outcome, including breast cancer and cardiovascular events, in women without pre-existing cardiovascular disease randomly assigned to receive conjugated equine estrogen and medroxyprogesterone acetate. At this time, guidelines were revised to recommend against the routine use of HT for reasons other than treatment of menopausal symptoms, and that treatment should continue for the shortest duration possible.(5, 6)
When the WHI was stopped, participants abruptly discontinued HT. The investigators surveyed these women about their experience of symptoms after discontinuation of therapy. They found, among women with vasomotor symptoms at baseline, a higher percentage of women assigned to active treatment compared to placebo reported vasomotor symptoms upon discontinuation (55.5% vs. 21.3%).(7) Five percent of the WHI participants elected to restart HT, with women assigned to active treatment more likely to restart than those assigned to placebo (7.6% vs. 2.6%), usually for management of vasomotor symptoms.(7) Many women are able to stop HT without difficulty, but for a significant minority of women discontinuing HT remains a challenge.(8)
For clinicians and patients alike, these results have led to an interest in the most effective method of discontinuing HT. Currently, no evidence-based guidelines exist to help inform best clinical practice in this matter. Experts describe two approaches to HT discontinuation “cold turkey” (abrupt, immediate cessation) vs. tapering either by dose or number of days per week that HT is taken.(9) The duration of these tapers can range from several weeks to several months and no optimal tapering regimen has yet been revealed in existing studies. Prior work looking at the optimal method for discontinuing HT has been inconclusive. A 2003 survey of women in a Northern California staff-based health maintenance organization, found no difference in successful discontinuation based on stopping method (tapering vs. abruptly).(8) Randomized controlled trials examining method of discontinuation showed no difference in remaining off HT at 1-year(10) or in recurrence of vasomotor symptoms(11) with “cold turkey” compared to tapering.
In this issue of Menopause, Haskell et al. report the results of their survey of a random sample of women veterans, selected from a Veteran's Administration pharmacy data base of 8278 potentially eligible women who had discontinued HT either by stopping abruptly or by tapering.(12) Of the total 836 women veterans who responded to the survey and had discontinued HT participants, 75% stopped cold turkey and 25% stopped by tapering. The authors compare the cold turkey and tapering groups with regards to demographics, patient specific health factors, and recurrence of menopausal symptoms after discontinuation of HT. No details about the tapering methods used by the participants are reported.
Women who tapered, compared to those who quit cold turkey, were younger (62 vs. 63 years), more likely to have used HT for menopausal symptoms (78% vs. 71%), been on HT for 5-12 (42% vs. 39%) or ≥ 12 years (29% vs. 23%) compared to <5 years (28% vs. 38%), and reported using vitamin E (21% vs. 15%) or yoga (6% vs. 2%)) as an alternative treatment for menopause.
They found that tapering was associated with fewer menopausal symptoms after discontinuation (b=-.58, p<.01), but that women who tapered were more likely to return to using HT (OR: 2.06 (1.20-3.52)). Women who reported more menopausal symptoms also were more likely to return to using HT (OR: 1.19 (1.08-1.31)). In addition to tapering, younger women, those with fewer symptoms prior to HT initiation, reporting excellent, very good, or good (versus fair or poor) health, and not discussing menopause with a health care provider were associated with fewer menopausal symptoms after HT discontinuation, regardless of method. In addition to tapering and reporting more menopausal symptoms, increasing number of years of HT use, reporting excellent, very good, or good health, and discussing HT with are provider were all associated with restarting HT therapy. We do not know if there is an interaction between discontinuation method and return of symptoms that influences restart of HT. The authors also chose to include only variables that were significantly associated with method of discontinuation in their subsequent models examining both symptom return and HT resumption.
Overall, Haskell and colleagues have added to our limited understanding of the differences between women who choose to taper off of HT rather than quit cold turkey. These two groups of women are clearly different. Still unclear is whether it is better, both from a symptom management (Haskell, et. al. suggest tapering) and successful discontinuation perspective (Haskell, et. al. suggest cold turkey), for women to discontinue HT by tapering versus abruptly stopping. Also, for women and clinicians who choose to discontinue HT through tapering, an optimal regimen with regards to duration and dose reduction strategies remains unknown. Future studies are necessary to further our understanding about which women are more prone to restart HT after discontinuing and if there are strategies both they and their physician's can employ to assist in successful stopping. Elucidating these women's motivations for restarting would be helpful in guiding future clinician counseling approaches with regards to HT.
Dr. Hess is supported by a grant from National Institutes of Health, Department of Health and Human Services through the National Institute on Aging AG024254.